One the most popular festival of season is coming soon. Holi is a colourful and one the most popular festivals. It is a festival, with dancing, singing and throwing of powder paint and coloured water. Unfortunately these colours have extremely hazardous effect on our health and environment. Read this scientific paper, written by Dr. Iqbal Malik, Founder and Director of Vatavaran.
A festival intended to commemorate the conventional historic triumph of good over evil has been transmutated over time. The masses did not even realize that they were playing in the hands of the chemical color makers lobby. Over the time almost all colors available during Holi became concoctions of chemicals. All three categories – Wet colors, Dry powders, or Pastes are toxic, allergic and have health hazards. See the scientific paper*.
The colorants, which are different chemicals for different colors, are mixed in water. In addition to hazards of the colorant, the water wastage is highest on Holi day.
When you smear someone in pink, it actually is Rhoda mine B, if the color is violet or blue it actually is Methyl Violet, green is Malachite Green and yellow is Aura mine. All these are prohibited under the Food, Drug and Cosmetic Act.
The most dangerous Holi rubs are the pastes. Silver, Gold, Metallic, Green, Blue and Black pastes are not only most easy to procure and cheapest. Their cost varies from rupees 5 to rupees 10 per tin containing 100 grams of the mixed paste. The colorants are also available in small pouches, which can be mixed in any type of oil. Cost of these pouches is from rupees 2 to rupees 10. Mostly the chemicals are mixed in engine oil. The concoction not only harms the skin but also is difficult to get rid of easily. Sadly in the name of Holi even pure coal tar, discarded engine oil or grease are also used as Holi rubs. To clear the skin of all these rubs kerosene oil is the most commonly used remover. This further dries the damaged skin.
|HEALTH HAZARDS OF BASES AND COLORANTS IN DRY HOLI COLOURS
|Builds up in body tissue
Dries and chaps the skin
Medium for bacterial growth
|Dry Colors/ colorant
|Red||Lead chromate, mercuric iodide|
|Blue||Cobalt nitrate, indigo, zinc salts|
|Yellow||Metanil yellow, sunset yellow|
|Green||Malachite green, Nickel sulfate|
Rhoda mine B
Chemicals in Pastes and their health Hazards
|Black||Engine oil + Lead Oxide||Renal failure|
|Green||Engine oil +Copper Sulphate||Eye allergy, puffiness and temp. Blindness|
|Silver||Engine oil + Aluminum bromide||Carcinogenic|
|Blue||Engine oil + Prussian Blue||Contract dermatitis|
|Red||Engine oil + Mercury Sulphite||Highly Toxic Skin cancer|
GULAL ASPIRATION: A FESTIVAL HAZARD
Bajaj Monika, MD Kumar Viredra, MD
Malik Iqbal, Ph.D.
Arora Praveeen, MD Dubey N K, MD
From: The Department of Pediatrics, Kalavati Saran Children’s Hospital, Lady Hardinge Medical College, New Delhi
And Vatavaran (NGO- Working on socio-environmental Issues)
The inhalation of noxious chemical substances and heavy metals is a known cause of chemical pneumonitis and acute as well as chronic lung injury. Occupational exposure is more often a cause for the same. However, significant exposure to chemical may occur due to accidental inhalation during domestic activities, hobbies, and festivals (1,2). We report here a case of accidental “gulal” aspiration during Holi festival.
A previously well, six year old boy, presented with sudden onset of cough and respiratory distress following accidental aspiration of “gulal” during Holi festival. He was treated for one day at a nearby private hospital, before being referred to Kalawati Saran Children’s Hospital, New Delhi.
On arrival, patient was conscious but excessively irritable and had marked respiratory distress. His heart rate was 140 beats per minute, respiratory rate 96 breaths per minute, with marked intercostals and subcostal recession, but there was no cyanosis. Blood pressure was 100/70 mm Hg. On auscultation of chest, air entry was markedly diminished with bilateral rhonchi. Clinical examination of other system was unremarkable.
Investigations revealed hemoglobin – 13 gm/dl, TCL-24000cells/Cmm with 66% polymorphs, blood urea-59 mg/dl, serum keratinize – 0.5 mg/dl, serum Na+ – mEq/L, serum K+ -5.36 mEq/L. Chest X-ray revealed bilateral patchy pneumonitis especially involving right middle and lower zones. Arterial bloods gas analysis revealed pH- 7.365, pO2 58.2 pCO2 –49.6, HCO3-20.4, O2 saturation –88.7%.
Patient was treated symptomatically with humidified oxygen, intravenous fluids, and salbutamol and ipratropium bromide nebulizations. He was stared on I/V hydrocortisone (10 mg/Kg/day), crystalline penicillin (2 lac IL/Kg/day) and chloromycetin (100 mg/Kg/day) in divided doses. Due to clinical suspicion of supper-added infection, antibiotics were changed to I/V cerftriazone (100 mg/Kg/day) and netilmycin (7.5 mg/Kg/day) on day three. Special attention was given to chest physiotherapy, and 3% saline nebulisation was given to encourage expectoration and removal of aspirated substance from the reparatory tract.
On day four the patient developed subcutaneous emphysema over chest and neck. Repeat chest X-ray showed bilateral extensive pneumonitis and mediastinal emphysema (Figure-1). Patient however did not require any surgical intervention for the same.
Patient subsequently maintained arterial gas (pH-7.51, pO2-70.5, pCO2-36.4, HCO3-25.6, O2 saturation-94.4%)and improve steadily. He was discharged after two week of therapy. After stabilization of his respiratory distress, spirometric assessment of pulmonary function (PFT) revealed severe restricted pattern (FVC- 0.54L, 45.95% of predicted value; FEV1 0.54L, 52.5% of predicted; FEF25-75%-0.68L/sec, 52.32% of predicted). At one month follow up patient was asynptomatic, chest X-ray had normalized, spirometry revealed however continued to show a restrictive pattern, thought less in severity (FVC- 0.89L, FEV1– 0.89L, FEF25-75%– 1.21L/sec). Six month later spirometry revealed normalization of pulmonary function (FVC- 1.16L, FEV1– 1.04L, FEF25-75%– 1.45L/sec).
The dangers associated with aspiration of foreign material into the airway have been chronicled in medical literature for over 350 years, and airways foreign bodies continue to be a problem frequently encountered by pediatric practitioners. Foreign body aspiration is most frequent in the 1-5 years age group, with 85% cases occurring in children less than three years of age.
Item frequently found in the environment of a child, such as nuts, shells, candies, grapes, pears, jewelry, small toys etc. are the ones that pose a risk for entering and occluding the airway. Aspiration of powder like substances expect for talcum powder and soot in burn injury, are less frequently encountered in children.
Gulal, a seemingly innocuous powder substance has been traditionally used, to smear over face during the festival of Holi, since ancient time. Environmental experts and doctors are only to aware of the hazards of these innocent looking colors, namely triggering of skin allergies, impairment of vision, precipitation of asthmatic attacks etc. this is for the first time, that we encountered a child with massive aspiration and restrictive pulmonary disease due to gulal.
In our case, the gulal could not be procured and no attempt had been made at bronchoscopic aspiration and of the material aspirated, in view of the extreme sickness of child and delay in arrival to our hospital after the incident. Chemical nature of the same is therefore difficult child to comment upon. However, one may hypothesize, that lung injury is caused both by the physical i.e. powdery, nature of the substance as well as heavy metals, chemicals and hydrocarbons that go into the preparation of these colors.
Powder like consistency of the gulal, result in it being drawn into distal airways almost instantly like in the case of any other powder and this probably causes acute respiratory distress, obstruction, atelecatesis, hyperinflation, and air-leak. With the help of a non-government organization (Vatavaran), chemical analysis of different sample of used during Holi was done. It seems possible that the material aspirated by this child, had traces of lead and mercury. Review of literature revealed case report of mercury inhalation injury, which presented in similar manner with respiratory distress, Air-leak and restrictive lung disease (3). We managed our patient symptomatically. Systematic steroids have been used but without definite role to reduce inflammatory process and fibrosis in chemical pneumonitis (4). They have of late proven to be of benefit in patients with mercury induced acute lung injury (4). In our patient, they may have benefited by reducing airways inflammation as well bronchospasm. Air-lack can occur in cases of chemical pneumonitis especially those resulting from hydrocarbons aspiration or mercury vapor inhalation (5). Conservative management is advocated for the same, and patients usually improve, as was witnessed in our case too.